PubMed Health⌕ Search

Biomedical subjects

Z Al-Lamki

Publications and source records attributed to Z Al-Lamki.

3 recordsLinked to original sources

Orbital involvement in sickle cell disease: a report of five cases and review literature.

PURPOSE: To present five cases of orbital infarction in sickle cell disease and review relevant literature. METHOD: We reviewed the hospital records of 5 patients with sickle cell disease who developed a periorbital swelling during a vaso-occlusive crisis and were managed at our hospital between April 1992 and June 2000. RESULTS: The 5 patients (4 with homozygous sickle cell disease and 1 with sickle cell-beta-thalassaemia disease) were aged 6-15 years with a history of multiple admissions for vaso-occlusive crises. The periorbital swelling spread to the orbit in 4 cases and resulted in proptosis (2 cases), restriction of ocular motility and visual impairment. In all 4 cases, computed tomography and/or magnetic resonance imaging of the orbits showed a mass adjacent to the orbital wall. In 2 cases the mass was identified as a haematoma. Orbital wall infarction was demonstrated in 3 cases by bone/bone marrow scintigraphy. Epidural haematomas were detected by computed tomography in one case. All patients received intravenous fluids, analgesics, broad spectrum antibiotics and steroids, as well as simple or exchange transfusion, and responded well to medical management. CONCLUSIONS: Infarction of orbital bones during vaso-occlusive crises in sickle cell disease presents acutely with a rapidly progressive periorbital swelling. Haematomas frequently complicate the condition and, along with the inflammatory swelling, may lead to orbital compression syndrome. The condition is therefore sight-threatening, and necessitates prompt diagnosis and appropriate management for resolution without adverse sequelae. Imaging techniques are invaluable in the evaluation of patients. The majority of cases resolve with conservative treatment that includes steps to combat the vaso-occlusive crisis and use of systemic steroids under antibiotic cover.

Adolescent↗

Munchausen syndrome by proxy.

Five children (3F:2M), in the age group 1 years to 11 years, with Munchausen syndrome by proxy are reported from the Sultanate of Oman. They were seen over a four years period from 1996-1999. In all these children, the mother came up with history of uncontrolled epilepsy. Carbamazepine was the most common antiepileptic drug used. One of these children remained hospitalized elsewhere for nearly 9 months, as a case of uncontrolled status epilepticus. It took 18 months to 6 years (mean 2.8 years) to establish the diagnosis and the mother was the offender in all. The main lead to diagnosis, was the disparity between history and clinical presentation to hospital. The carbamazepine levels were several times above the upper limit of therapeutic range. Munchausen syndrome by proxy very much exists here, but is possibly less recognized and needs immediate attention to formulate policies to identify and manage these children. It is necessary to create awareness even in the medical community, to recognise this problem. There is an urgent need to develop a child protection council at the national or regional level.

Adult↗

Localized cisplatin hyperpigmentation induced by pressure. A case report.

BACKGROUND: The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS: We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS: Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS: Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. / This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.

Adolescent↗